Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 30, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 30, 2009, 7:06 PM MDT for Otero County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2009, 7:06 PM MDT (01:06 UTC)
- Expired
- Jul 30, 2009, 7:30 PM MDT
- In force
- 24 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 3:27 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2941 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:36 PM MDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 30, 2:36 PM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 236 PM MDT THU JUL 30 2009 .SYNOPSIS... A WEAK BACK DOOR COLD FRONT WILL COMBINE WITH A WEAK UPPER LEVEL STORM SYSTEM TO GIVE US SCATTERED THUNDERSTORMS THIS EVENING...A FEW OF THOSE STORMS COULD BE STRONG. AFTER TODAY UPPER LEVEL HIGH PRESSURE WILL BUILD BACK INTO THE AREA AND LESSON OUR RAIN CHANCES AND GET OUR AFTERNOON HIGHS BACK ABOVE NORMAL FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK. && .DISCUSSION... YESTERDAY IT DID NOT LOOK LIKE THE BACK DOOR COLD FRONT WOULD BE ABLE TO PUSH ACROSS THE MOUNTAINS...BUT THIS MORNINGS MODELS AND SURFACE OBSERVATIONS INDICATE THAT THE FRONT SHOULD BE ABLE TO PUSH AT LEAST TO THE RIO GRANDE VALLEY. ALSO A WEAK SHORT WAVE IS STILL EVIDENT IN THIS MORNINGS MODELS RUNS AND IS WEAKLY VISIBLE IN THE WATER VAPOR SAT. IMAGE. WITH THESE TWO WEATHER ELEMENTS BEARING DOWN ON US I HAVE UPPED THE POPS EAST OF THE RIO GRANDE INTO THE SCATTERED CATEGORY. THERE IS ALSO SOME SPEED AND ROTATIONAL SHEER...NOT A LOT...BUT ENOUGH THAT A FEW STORMS MAY APPROACH OR BRIEFLY EXCEED SEVERE LEVELS LATER THIS EVENING. AFTER TODAY WE WILL SEE OUR OLD FRIEND THE UPPER HIGH BEGIN TO DRIFT BACK TOWARD NEW MEXICO. BUT FIRST ON FRIDAY LOOKS LIKE WE WILL STILL STAND A SLIGHT CHANCE AT SEEING SOME RAIN BEFORE THE SUBSIDENCE OF THE HIGH GETS FULLY GOING. THE RIDGE WILL BE SLOW TO MOVE OUT SO WE WILL CONTINUE OUR SUNNY WARM WEATHER FOR MUCH OF NEXT WEEK. RAIN CHANCES WILL DROP BELOW MENTIONABLE LEVELS AS MOISTURE WILL BE SLIM AND WE WILL BE ALMOST DIRECTLY UNDER THE HIGH. BUT HERE IS SOME GOOD NEWS...MAYBE...BOTH THE EXTENDED GFS AND ECMWF ARE INDICATING A MONSOON FLOW NOT FOR THIS WEEKEND BUT FOR NEXT WEEKEND. WE WILL SEE AT LEAST WE HAVE SOMETHING TO LOOK FORWARD TO. LOOKING AT TEMPERATURES...WITH THE FRONT MAKING IT ACROSS THE MOUNTAINS WE WILL ACTUALLY SEE NEAR NORMAL HIGHS ON FRIDAY...BUT THAT WONT LAST LONG. AS THE RIDGE RETURNS WE WILL SEE OUR AFTERNOON HIGHS JUMP BACK AROUND FIVE DEGREES ABOVE NORMAL FOR THE WEEKEND AND MOST OF NEXT WEEK. && .AVIATION...VALID 31/0000Z-01/0000Z... ADDITIONAL LIFT AHEAD OF ANOTHER WEAK SHORTWAVE DISTURBANCE CIRCULATING OVER AND AROUND HIGH PRESSURE TO SOUTH AND WEST...WILL GENERATE ISOLD-SCT CB/TSRAGS/ BRIEF IFR VSBYS THRU 31/07Z THIS EVENING. SCT ACTIVITY WILL LIKELY BE CONCENTRATED EAST OF THE RIO GRANDE...WHERE SHORTWAVE WILL INTERACT WITH TAIL END OF WEAK BACK-DOOR COLD FRONT AND ATTENDANT LOW LEVEL MOISTURE SURGE FROM THE ENE. VRB35G50KT PSBLE WITH SOME STORMS...AS ATMO REMAINS FAIRLY DRY WITH 35-45 DEGREE DEWPOINT SPREADS CURRENTLY NOTED ACROSS SRN NM/W TX. ANOTHER WEAK SHORTWAVE GRAZES BY A LITTLE FURTHER TO THE NORTHEAST FRIDAY. ANY LIFT WITH THIS FEATURE...SFC HEATING AND RECYCLED MOISTURE SHOULD YIELD ISOLD ACTIVITY ALL AREAS AFT 31/18Z. && .FIRE WEATHER... HIGH PRESSURE RIDGE CONTINUES OVER THE WEST COAST AND ACROSS NORTHERN MEXICO...WHILE UPPER LEVEL LOW PRESSURE TROUGH REMAINS OVER THE CENTRAL U.S.A. THROUGH MONDAY. THIS WILL CONTINUE TO PLACE SUPPORTIVE JET STREAM DIVING SOUTHEAST OVER THE HIGH PLAINS...IN A POSITION TO CARRY SHORT-WAVE DISTURBANCES CLOSE ENOUGH TO OUR EAST FOR PERIODS OF INCREASED SHOWER AND THUNDERSTORM ACTIVITY OVER NEXT COUPLE OF DAYS. ONE WAVE MOVING THROUGH THE FOUR CORNERS AT THIS TIME...IS GENERATING SCATTERED STORMS AS IT INTERACTS WITH LOW LEVEL MOISTURE BROUGHT IN BY APPROACH OF WEAK BACK DOOR COLD FRONT LAST NIGHT. ANOTHER EVEN WEAKER WAVE LATER FRIDAY...MAY INITIATE SOME ADDITIONAL ACTIVITY FOR OUR ZONES BUT AGAIN LIKELY EAST OF THE RIO GRANDE. MODELS CONTINUE TO FORECAST APPROACH OF UNSEASONABLY STRONG UPPER LEVEL PAC LOW OFF W COAST MID NEXT WK...AND ATTENDANT WARM ADVECTION TO BUILD RIDGE EAST OVER US. WHILE THIS WOULD MAINTAIN ABOVE NORMAL TEMPS...A WEAK RETURN MOIST EAST-SOUTHEASTERLY FLOW MAY DEVELOP OVER NORTHERN MEXICO/SOUTHERN AZ/NM...INITIATING A RETURN TO A MORE CLASSIC MONSOONAL PATTERN LATER NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 74 94 75 97 74 / 30 10 20 10 20 SIERRA BLANCA TX 66 94 67 96 67 / 30 10 20 20 20 LAS CRUCES 70 94 71 97 70 / 20 10 20 10 20 ALAMOGORDO 68 92 69 96 69 / 30 10 20 10 20 CLOUDCROFT 49 69 49 73 49 / 40 20 30 20 30 TRUTH OR CONSEQUENCES 68 92 69 95 69 / 20 10 20 10 20 SILVER CITY 61 87 63 90 63 / 10 10 20 20 10 DEMING 68 94 69 97 69 / 20 10 10 10 10 LORDSBURG 69 93 70 96 70 / 10 10 10 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && BRICE/TRIPOLI
Hazardous weather outlook, Jul 30, 12:51 PM MDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1251 PM MDT THU JUL 30 2009 NMZ022>025-030>032-TXZ055-056-311600- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1251 PM MDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT MOVING IN FROM THE EAST WILL COMBINE WITH A WEAK STORM SYSTEM APPROACHING FROM THE WEST TO GIVE US SCATTERED STRONG THUNDERSTORMS THIS EVENING. THE MAIN THREAT WILL BE AREAS EAST OF THE RIO GRANDE. A FEW STORMS WILL PRODUCE BRIEF HEAVY RAIN...STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE RAIN THREAT WILL DECREASE THROUGH THE WEEKEND INTO THE FIRST PART OF NEXT WEEK AS UPPER LEVEL HIGH PRESSURE MOVES OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER SHOULD REPORT ANY SIGNIFICANT WEATHER VIA OUR 800 NUMBER.
In the hours before
Special weather statement, Jul 30, 5:57 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 557 PM MDT THU JUL 30 2009 NMZ024-025-310100- SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM- 557 PM MDT THU JUL 30 2009 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING FOR SOUTH CENTRAL NEW MEXICO. ...STRONG THUNDERSTORM MOVING TOWARD ALAMOGORDO AND NORTHERN SACRAMENTO MOUNTAINS... AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND BLOWING DUST REDUCING VISIBILITIES TO A MILE OR LESS AT TIMES 9 MILES NORTHWEST OF TULAROSA. MOVEMENT WAS SOUTHEAST AT 20 MPH. LITTLE RAIN IS EXPECTED AS THIS THUNDERSTORM MOVES THROUGH THE AREA. LOCATIONS IN THE PATH OF THIS STORM INCLUDE BOLES ACRES... CLOUDCROFT...HIGH ROLLS...LA LUZ...MESCALERO AND BENT. JMG
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:27 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 78 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.